Alabama, 2001

Tornado in Alabama, October 13, 2001

October 13, 2001 · NWS BMX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Oct 13, 10:00 AM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Oct 13, 10:00 AM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1100 AM CDT SAT OCT 13 2001

AREA SOUNDINGS THIS MORNING INDICATE PLENTY OF SHEAR...MOST OF WHICH
IS CONFINED IN THE 0-1 KM LAYER. CAPE AND INSTABILITY ARE SOMEWHAT
LIMITED BUT DYNAMIC SYSTEM APPROACHING FROM THE WEST SHOULD OVERCOME
THIS LIMITATION. MAIN MOISTURE AXIS AND LINE OF TSTMS IN WESTERN MS
ATTM WITH SCATTERED ACTIVITY AHEAD OF MAIN LINE. COLD FRONT EVEN
FARTHER WEST IN EASTERN TX...BUT DEW POINTS FALL OFF BEHIND MS
ACTIVITY. TOR WATCHES POSTED WEST OF CWFA ATTM AND EXPECT WATCHES
FOR AL BY EARLY AFTERNOON. WITH SHORT WAVE STILL DIGGING ACROSS
SOUTHERN TX ATTM...LINE OF TSTMS SHOULD ONLY SLOWLY MOVE EASTWARD
THROUGH THE AFTERNOON. BUT THE SCATTERED ACTIVITY AHEAD OF LINE
WILL DEFINITELY HAVE ROTATIONAL POTENTIAL.

CURRENT FORECAST PACKAGE HAS A GOOD HOLD ON THE SITUATION FOR THIS
AFTERNOON...BUT WILL ISSUE UPDATE SHORTLY BEFORE NOON WITH SOME
MINOR CHANGES. MAY ADJUST SEVERE WORDING EAST-WEST AND WILL MONITOR
TEMPS AND WINDS.  18Z SPECIAL SOUNDING WILL BE LAUNCHED.  75

.BHM...NONE.

In the hours before

Special weather statement, Oct 13, 12:41 PM CST, 57 minutes before
ALZ001>050-132000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
141 PM CDT SAT OCT 13 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT...

A STRONG STORM SYSTEM MOVING OUT OF THE SOUTHERN PLAINS STATES...WILL
MOVE ACROSS ALABAMA THIS AFTERNOON AND TONIGHT.  A COLD FRONT
ASSOCIATED WITH THIS STORM SYSTEM WILL MOVE OVER THE WESTERN SECTIONS
OF ALABAMA LATE TONIGHT...AND EXIT THE AREA SUNDAY MORNING.

A BROKEN LINE OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE SLOWLY
EASTWARD ACROSS PARTS OF MISSISSIPPI THIS AFTERNOON.  THIS LINE OF
THUNDERSTORMS IS EXPECTED TO MOVE ACROSS PARTS OF ALABAMA LATE THIS
AFTERNOON AND TONIGHT.  SCATTERED TO NUMEROUS THUNDERSTORMS WILL
CONTINUE TO DEVELOP JUST AHEAD OF THE MAIN LINE OF STORMS.  THESE
STORMS ARE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND TORNADOES.
STORMS WITHIN THE LINE OF THUNDERSTORMS MAY TURN SEVERE AS WELL.
LOCALLY HEAVY RAINFALL AND DANGEROUS LIGHTNING STRIKES WILL ACCOMPANY
THESE STORMS.

THE STORM PREDICTION CENTER HAS PLACED PARTS OF WEST...AND CENTRAL
ALABAMA UNDER A MODERATE RISK OF SEVERE STORMS FOR THIS AFTERNOON
AND TONIGHT.  THE REMAINDER OF NORTH AND CENTRAL ALABAMA ARE UNDER A
SLIGHT RISK.

SOUTH TO SOUTHEAST WINDS AT 15 TO 25 MPH WILL CONTINUE THROUGH THE
REST OF THE AFTERNOON.  HIGHER GUSTS OF 30 TO 35 MPH CAN BE
EXPECTED.  AS THE COLD FRONT SWEEPS ACROSS THE AREA...WINDS WILL
BECOME WEST TO NORTHWEST AT 15 TO 25 MPH...WITH HIGHER GUSTS TO 30 TO
35 MPH AT TIMES.  WINDY CONDITIONS WILL ESPECIALLY BE FELT IN OPEN
AREAS...SUCH AS LAKES AND FIELDS...AND ON HIGHER ELEVATIONS. CAUTION
IS ADVISED ON AREA LAKES AND WATERWAYS THIS AFTERNOON AND TONIGHT.

YOU ARE URGED TO KEEP UP WITH THE LATEST FORECASTS AND STATEMENTS.
THOSE ATTENDING OUTDOOR ACTIVITIES THIS AFTERNOON AND TONIGHT...
SHOULD BE PREPARED FOR THE POSSIBILITY OF SEVERE WEATHER.  PLEASE
BE READY TO MOVE TO A PLACE OF SAFETY IF STORMS APPROACH THE AREA.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT
FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR...
LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS THIS AFTERNOON AND
TONIGHT.
Local storm report, Oct 13, 1:23 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT.
NATIONAL WEATHER SERVICE BIRMINGHAM AL
223 PM CDT SAT OCT 13 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1242 PM    DIXONS MILL               AL   TORNADO
08/31/01   MARENGO                        AL POWER REPORTS LINES
                                          DOWN BETWEEN LINDEN AND
                                          THOMASVILLE.  911 OFFICE
                                          REPORTS TREES AND POWER
                                          LINES DOWN IN SOUTHERN
                                          MARENGO COUNTY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Perry

When
October 13, 1:38 PM CST to 1:41 PM CST
Where
Perry County, 1 mi SW of Uniontown
Rating
F1
Path length
1.5 mi
Path width
50 yd
Property damage
$110,000
Reported by
NWS STORM SURVEY
Coordinates
32.450, -87.517

A small tornado touched down just southwest of Uniontown in an open area and traveled north-northeast across the western portions of Uniontown. The tornado ended just north-northwest of Uniontown in an open area. The tornado tore shingles off several houses in the southwest section of Uniontown in addition to downing trees and power lines. The tornado did similar damage to residential structures in the northwest portion of Uniontown. A one-story apartment complex lost a portion of it's roof. Several trees fell on homes and blocked residential streets. Beginning: 32 26.587/87 31.219 End: 32 27.857/87 30.951

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyThe tornado archive for Alabama, 2001Warnings in Alabama, October 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5271972.